Thunderstorm Wind, Emmet
- When
- August 21, 3:38 AM CST
- Where
- Emmet County, 0.69 mi N of Estherville Arpt
- Measured
- 55 kt (63 mph) measured gust
- Property damage
- $3,000
- Reported by
- ASOS
- Coordinates
- 43.410, -94.750
A warm front was positioned to the south of Iowa. During the night of the 20th and early morning of the 21st, the low level jet increased to 50 kts to the southwest of the state.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DMX wrote it up.
A warm front was positioned to the south of Iowa. During the night of the 20th and early morning of the 21st, the low level jet increased to 50 kts to the southwest of the state. The winds impinged on the warm front and set off thunderstorms on the edge of the mid level cap. Most of the severe weather remained to the north of Iowa. One of the storms moved into the northwest corner of the DMX CWA and produced a wind gust of 63 MPH at the Estherville Airport.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the first event at Aug 21, 3:12 AM CST, 26 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 412 AM CDT THU AUG 21 2014 .SHORT TERM /TODAY/... ISSUED AT 409 AM CDT THU AUG 21 2014 THUNDERSTORMS DEVELOPING ACROSS NORTHWEST IOWA AND SOUTHERN MINNESOTA WILL AFFECT OUR FAR NORTHERN COUNTIES EARLY THIS MORNING WITH A LOW RISK OF SEVERE WEATHER AND LOCALIZED FLOODING...BUT WILL EXIT THE FORECAST AREA AROUND OR SHORTLY AFTER 12Z. OTHERWISE ISOLATED THUNDERSTORMS WILL REMAIN POSSIBLE ACROSS CENTRAL IOWA BOTH FROM EARLY MORNING DEVELOPMENT OVERHEAD AND FROM THE CLUSTER OF STORMS MOVING IN FROM CENTRAL NEBRASKA...WHICH SHOULD FADE AS THEY ENTER IOWA LATER IN THE MORNING. THIS LEADS TO CONSIDERABLE UNCERTAINTY REGARDING THE DEGREE TO WHICH STORMS WILL OR WILL NOT BE ABLE TO SURVIVE IN THE LATE MORNING AND AFTERNOON...WHICH WILL HAVE A SIGNIFICANT EFFECT ON OUR TEMPERATURES LATER IN THE DAY. WE SAW YESTERDAY WHAT CAN HAPPEN IF THE PRECIP/CLOUDS LINGER INTO THE AFTERNOON AS TEMPERATURES WERE NEARLY 10 DEGREES COOLER THAN ANTICIPATED IN SOME AREAS. FOR NOW HAVE LINGERED ISOLATED THUNDERSTORM WORDING THROUGH AROUND MIDDAY ACROSS CENTRAL IOWA...LOWERED HIGH TEMPERATURES A BIT AS IT APPEARS RESIDUAL CONVECTIVE DEBRIS CLOUDS WILL ONCE AGAIN BE AN ISSUE AT LEAST TO SOME EXTENT...AND DO NOT FEEL THAT HEAT HEADLINES ARE WARRANTED IN THIS SCENARIO. TOWARD THIS EVENING STORMS WILL AGAIN BE POSSIBLE...BUT BELIEVE WE WILL REMAIN CAPPED OFF WITH PRECIP LIKELIER AFTER DARK AND INTO THE OVERNIGHT PERIOD ONCE AGAIN. .LONG TERM /TONIGHT THROUGH WEDNESDAY/... ISSUED AT 409 AM CDT THU AUG 21 2014 PRECIP AND TEMP TRENDS WILL BE THE PRIMARY CONCERNS THROUGH THE ENTIRE PERIOD WITH PATTERN REMAINING QUITE ACTIVE. MODELS REMAIN IN DECENT AGREEMENT ON THE LARGER SCALE INTO EARLY NEXT WEEK WITH FAIRLY HIGH AMPLITUDE WRN TROUGH TO OH VALLEY/ERN GREAT LAKES RIDGE. SHORT WAVE CURRENTLY PUSHING THROUGH DAKOTAS/MN AND DRIVING MCS FROM NRN IA INTO MN WILL ALSO EVENTUALLY SAG SURFACE REFLECTION AND BOUNDARY INTO IA BY TONIGHT. THERE IS SOME POTENTIAL FOR SURFACE BASED CONVECTION TO FIRE ALONG THE LOW LEVEL CONVERGENCE AND CONTINUE INTO THE EVENING AS THETA-E ADVECTION AND MOISTURE TRANSPORT INTERSECTS THE BOUNDARY. IT QUICKLY VEERS TOWARD DAYBREAK HOWEVER...SO IT SHOULD BEGIN TO WANE AND DISSIPATE INTO FRI MORNING. LOOKING FOR THINGS TO TURN MORE ACTIVE TOWARD 00Z AND INTO THE NIGHT HOWEVER. SURFACE BASED CONVECTION MAY RE-FIRE NEAR THE WARM FRONT FROM NE INTO IA. WRN TROUGH IS EXPECTED TO BE JUST PROGRESSIVE ENOUGH TO INCREASE SYNOPTIC SCALE LIFT AND THERMODYNAMIC FORCING TO FUEL MCS INTO THE NIGHT AS WARM FRONT AGAIN LIFTS NORTHWARD. PRECIP CHANCES MAY STILL LINGER THROUGH THE DAY...BUT GRADUALLY LIFT SOUTH TO NORTH. CHANCES WILL REMAIN IN THE FORECAST...MAINLY NW THIRD ATTENDANT TO NE/SD SURFACE FRONT...THEN INCREASE INTO SUN NIGHT WEST TO EAST AS SURFACE BASED CONVECTION OOZES INTO IA LATER IN THE NIGHT FUELED BY AN UPTICK IN KINEMATIC FORCING ASSOCIATED WITH SHORT WAVE LIFTING THROUGH THE NRN PLAINS. FORECAST CONFIDENCE DECREASES INTO NEXT WEEK HOWEVER AS GFS/GEM ARE STILL MORE PROGRESSIVE LIFTING LONG WAVE TROUGH FROM THE NRN ROCKIES INTO THE NRN PLAINS WHILE THE ECMWF HAS CHANGED SOMEWHAT LEAVING CUTOFF REMNANTS OVER THE ROCKIES. HAVE NOT CHANGED FORECAST TOO MUCH DUE TO THIS UNCERTAINTY. MODELS SUGGEST POPS TO SOME DEGREE THROUGH WED FOR DIFFERENT REASONS...ECMWF WARM ADVECTION VS GFS LINGERING WEAKER PRECIP BEHIND THE TROUGH. THE AIRMASS THROUGH EARLY NEXT WEEK WILL NOT CHANGE MUCH AND REMAIN FAVORABLE FOR LOCALLY HEAVY RAIN WITH ELEVATED PWS AND WARM CLOUD DEPTHS. AS MENTIONED IN PREVIOUS DISCUSSIONS...FLASH FLOOD WATCHES MAY EVENTUALLY BE NEEDED BUT NOT UNTIL CONFIDENCE IN CONVECTIVE TRENDS OVER FAVORABLE HIGH SOIL MOISTURE AREAS INCREASES. SEVERE POTENTIAL WILL REMAIN THERE AS WELL BUT WITH NO PARTICULAR TIME OR LOCATION TO FOCUS ON AS OF YET...ALTHOUGH SURFACE BASED DEVELOPMENT LATE SUN SEEMS SOMEWHAT MORE FAVORABLE WITH BETTER PHASED INSTABILITY...SHEAR AND FORCING. HEAT INDICES WILL APPROACH ADVISORY CRITERIA THROUGH THE WEEKEND...AND HEADLINES COULD EVENTUALLY BE NEEDED IF THIS OCCURS REPETITIVELY FOR SEVERAL DAYS...BUT CONVECTION AND ASSOCIATED DEBRIS COULD CERTAINLY AFFECT THINGS AND KEEPS CONFIDENCE LOW ENOUGH TO PRECLUDE ANY HEADLINES AT THE MOMENT. && .AVIATION...21/06Z ISSUED AT 1150 PM CDT WED AUG 20 2014 BOUNDARY NEAR NORTHERN IOWA WILL ALLOW FOR TSRA CHANCES AT SITES. HAVE INCLUDED MENTION AT NORTHERN SITES KMCW/KALO...WITH CONDITIONS DROPPING TO MVFR OR IFR...POSSIBLY LOWER IF HEAVY RAIN REDUCES VISIBILITIES NEAR 12Z. SYSTEM WILL PUSH EAST...WITH A RETURN TO VFR CONDITIONS AT SITES. WINDS WILL BE FROM THE SOUTH AND MAY BE GUSTY IN THE AFTERNOON. ADDITIONAL CHANCES FOR SHRA/TSRA WILL BE POSSIBLE AT SITES LATE IN THE PERIOD...THOUGH HAVE LEFT OUT MENTION ATTM DUE TO UNCERTAINTIES IN TIMING AND PLACEMENT. && .DMX WATCHES/WARNINGS/ADVISORIES...NONE. && SHORT TERM...LEE LONG TERM...SMALL AVIATION...AWB
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 402 PM CDT WED AUG 20 2014 IAZ004>007-015>017-023>028-212115- EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO- POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER- 402 PM CDT WED AUG 20 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED THUNDERSTORMS ARE EXPECTED TONIGHT MAINLY NORTH OF HIGHWAY 20 AND ESPECIALLY NEAR THE MINNESOTA BORDER. LOCALLY HEAVY RAINFALL IS LIKELY WITH THE STRONGER STORMS. SOME OF THE STRONGER STORMS MAY ALSO PRODUCE HAIL TO THE SIZE OF NICKELS AND STRONG WIND GUSTS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY INTERMITTENT THUNDERSTORM CHANCES...MAINLY DURING THE LATE EVENING AND EARLY MORNING HOURS...WILL CONTINUE THROUGH THE WORK WEEK AND EXPAND INTO OTHER PARTS OF THE DAY FROM THE WEEKEND INTO EARLY NEXT WEEK. SOME MAY PRODUCE LOCALLY HEAVY RAINFALL AND A FEW MAY ALSO BE SEVERE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED AT TIMES INTO THE WEEKEND AND NEXT WEEK. IAZ033>039-044>050-057>062-070>075-081>086-092>097-212115- SAC-CALHOUN-WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD- CARROLL-GREENE-BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS- POLK-JASPER-POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA- ADAMS-UNION-CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR- WAYNE-APPANOOSE-DAVIS- 402 PM CDT WED AUG 20 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...THIS AFTERNOON AND TONIGHT ISOLATED NON-SEVERE THUNDERSTORMS ARE POSSIBLE THROUGH EARLY EVENING. SOME STORMS COULD PRODUCE LOCALLY HEAVY RAINFALL. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY INTERMITTENT THUNDERSTORM CHANCES...MAINLY DURING THE LATE EVENING AND EARLY MORNING HOURS...WILL CONTINUE THROUGH THE WORK WEEK AND EXPAND INTO OTHER PARTS OF THE DAY FROM THE WEEKEND INTO EARLY NEXT WEEK. SOME MAY PRODUCE LOCALLY HEAVY RAINFALL AND A FEW MAY ALSO BE SEVERE. HEAT INDICES ARE EXPECTED TO REACH OR JUST EXCEED 100 DEGREES IN MOST AREAS DURING PEAK HEATING OF THE DAY THURSDAY AND FRIDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED AT TIMES INTO THE WEEKEND AND NEXT WEEK. FAB
The Sioux Falls radar (KFSD), 161 km away, was scanning. The volume nearest the first event began at 09:36 UTC.
1 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2014Every state in 2014This day in weather historyWarnings in Iowa, August 2014
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 528877.